Advertisement

Refractory shock post telmisartan overdose

      Introduction: Angiotensin receptor blockers are commonly prescribed medication to treat hypertension. However, toxicity by this medication can be life threatening.
      Case description: A 31-year-old woman married with children with no previous co-morbidities presented with alleged history of consumption of Telmisartan 400mg. In the emergency room, she was found to be hypotensive BP- 60/30mmHg and required fluid resuscitation. She was started on vasopressor support (Noradrenaline) and transferred to the intensive care unit (ICU) for further care. In ICU, she continued to be hypotensive requiring high-dose vasopressors support in view of refractory hypotension. Bedside 2D ECO showed good left ventricular contractility. Arterial blood gas analysis showed worsening metabolic acidosis. She was intubated and mechanically ventilated and initiated on renal replacement therapy due to refractory metabolic acidosis. Over the next few hours she continued to require high vasopressors support. She was initiated on high dose insulin, methylene blue, ascorbic acid and thiamine as rescue therapy in view of refractory vasodilatory shock. Over the next 48-72h her BP stabilised, and she was gradually weaned of vasopressors and extubated on day 5 of ICU stay. She made an uneventful recovery and was discharged home.
      Discussion: Mortality in refractory vasodilatory shock may be as high as 94% and the assessment and management of these patients requires a much more aggressive approach for survival. Use of rescue therapies as desperate measure can help to tide over the crisis.
      Conclusion: Angiotensin receptor blocker's toxicity leads to refractory vasoplegic shock. With limited published literature and guidelines, aggressive resuscitation and use of rescue therapies helped in successful management of this life-threatening condition.